Massachusetts, 2016

Drought in Massachusetts, October 1 to 31, 2016

October 1 to 31, 2016 · NWS BOX · 23 events in 23 counties and zones

Rainfall was above normal in October for Eastern Massachusetts and the Central Hills, but remained below normal in Western Massachusetts. Values since July 2016 for all areas remained below normal.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Rainfall was above normal in October for Eastern Massachusetts and the Central Hills, but remained below normal in Western Massachusetts. Values since July 2016 for all areas remained below normal.

On October 7th, the Massachusetts Executive Office of Energy and Environmental Affairs expanded the Drought Warning to include the Connecticut River region. A Drought Warning remained in effect for the northeast, central, and southeast parts of the state. A Drought Watch continued for Cape Cod and parts of the Islands. The Massachusetts Department of Environmental Protection (DEP) indicated mandatory non-essential outdoor water use restrictions were in place for numerous communities within central and eastern MA. Other communities in the Commonwealth had voluntary water restrictions in place.

Many gages in central and eastern portions of southern New England had at least somewhat improved streamflows. However, across the Connecticut River Valley in MA and CT, rivers and streams remained quite low.

At the end of October, many USGS groundwater wells across southern New England were at below to well below normal levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 30, 9:57 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 30, 9:57 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1057 PM EDT Fri Sep 30 2016

.SYNOPSIS...
Low pres moves South of the region through the weekend, yielding
cool and damp conditions. Low pressure over the Ohio Valley lifts
to the Great Lakes, then moves east across New England Monday and
Tuesday. High pressure builds over New England Wednesday and
Thursday. Still watching Hurricane Matthew, but uncertain
information whether it affects New England or not.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

Radar continues to show bands of showers moving north across
Southern New England. Tweaked the next few hours to reflect
observed trends. So far, rainfall has not been too heavy.
Nearly steady temperatures the rest of tonight. Just a damp and
chilly night.

Previous discussion...

Initial band of precip associated with a combination of
overrunning from stalled frontal boundary about 100 sm offshore of
the S coast and robust 35-40 kt H92 LLJ. In fact, the band is
pretty much perfectly colocated with this LLJ. Only meso-scale
guidance and 12Z ECMWF have had this timing correctly through the
day, as most other OP guidance is far wet/fast, so with this
forecast many of the parameters were updated with a blend of the
ECMWF/HRRR/RAP.

This band will pivot S-N and likely fill in somewhat given the
increasing moisture through the column (dry mid-layer from this
mornings CHH/ALB soundings continues to erode) through midnight.
This is thanks to the inverted-ridging still evidence in the
lowest lvls. Even through the LLJ lifts N of the region and
dissipated in- situ, the increased moisture and strong overruning
signal (relatively deep inversion from sfc-H85, with conditional
instability aloft) expect continued on- off shra activity through
the overnight, so have POPs peaking during the initial band
passage, then very slowly diminishing into tomorrow morning.

Overall QPF values have been lowered a bit, as ECENS probabilities
are quite low for values greater than 0.5 inches in 24 hours and
agree now with it's operational run. Therefore, given hourly
precip values with the banding currently shifting onshore have
been 0.05-0.20, totals through the overnight hours generally rest
at about a half inch.

One other issue tonight and tomorrow is winds. Although near 40 kt
LLJ is expected, the very strong inversion will limit mixing to
the sfc. However, can't rule out some gusts approaching 25-35 mph
and although this is below the threshold for wind advisories,
stressed trees may yield a bit more damage than we would
otherwise forecast.

Min temps not expected to drop too much from current values even
in spite of dwpts in the 40s, so suspect mainly widespread low-mid
50s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Tomorrow and tomorrow night...
Although not a washout, expect continued risk for shra across the
region thanks to PWATs increasing to nearly 2.0 inches. This is
combined with upper lvl difluence on the periphery of the warm-
conveyor/wrapped occlusion attendant to cutoff low pres in the OH
valley. The reason a washout is not expected, however, is that
overall dynamics driving the rainfall potential is very low and
forced only by weak mid lvl overruning from stalled frontal
boundary to the S. Latest ECMWF highlights much lower QPF, and
will be lowering total QPF values across the region as well.
Inverted ridging, although weakening is likely just strong enough
to counteract the weak forcing. Final totals (including this
evening/overnight) range from about 0.5 inches in NW MA to about
1.5 inches across the Cape/Islands. Although some locations could
over-achieve.

Temps still below normal thanks to flow off the Gulf of Maine and
continued cloud cover. Looking at highs in the mid to upper 50s,
and lows mainly in the upper 40s and low 50s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Big Picture...

Longwave pattern continues to show West Atlantic high in place, but
shifting south over the weekend. Closed Upper Low over the Ohio
Valley shifts north, then moves east as the Atlantic high moves out
of the way. This upper low moves over New England Monday and
Tuesday.  High pressure then moves over the Northeast USA Wednesday
and Thursday.  Upper low along the British Columbia coast swings
across the USA during the week, then lifts northeast across Eastern
Canada Friday.

And then there is Matthew. There is a great difference in how the
models handle the storm, especially north of the Bahamas. The GFS
continues to outrun the ECMWF in bringing the storm up the coast,
but reacts to the building midweek upper high by dancing and
spinning east of our area. The difference continues to be the GFS
showing a greater phasing of Matthew with a southern stream
shortwave, while the ECMWF shows either no phasing or greatly
delayed phasing...and thus a much slower movement north.

We favored a model blend for most of the long term. The GFS has been
trending slower on Matthew, so a movement away from either extreme
seems a good thing.

Details...

Sunday...

Low level east winds are overlaid with 20 knot southwest winds at
4000-5000 feet. Meanwhile the 90-knot upper jet associated with the
closed low...this jet approaches Southern New England and brings
some meager upper venting. We will maintain clouds and chance pops
through the day and through Sunday night.  Low level northeast flow
will keep us in a small diurnal range, with 50s and 60s during the
day and 50s at night.

Monday-Tuesday...

Upper low and cold pool move overhead Monday and Tuesday. Monday
will feature the most instability with GFS-ECMWF-NAM-GGEM showing
totals in the upper 40s and lower 50s. This looks mainly to be
scattered showers Monday but with enough instability to mention a
widely scattered tstm.  Less coverage Tuesday, but enough for
scattered or widely scattered showers.  Surface wind flow will
continue from the northeast keeping temps below normal especially in
Eastern MA and RI. Mildest temps will be in the CT Valley.

Wednesday through Friday...

High pressure actually starts building south from Canada on Tuesday,
but is most notable starting Tuesday night with temps and dew points
cooling into the 40s. The high brings fair and dry weather Wednesday
and Thursday with partly sunny skies. Northeast flow continues.

Friday currently looks to maintain the dry weather as high pressure
moves off through the Maritimes.  If Matthew moves close enough,
then we could see some showers well out ahead of the system. But
very low confidence in such a scenario so we have indicated only
slight chance pops in eastern and central sections. Otherwise dry
weather.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

Tonight into Saturday...Moderate confidence. ENE winds increase
overnight just off the deck, could see some minimal LLWS as wind
speeds reach 30-40 kt at 2kft. Otherwise, MVFR expands north to
the NH border, while ceilings continue to lower to IFR farther
south. Low end MVFR or IFR cigs linger through the day Saturday with
on and off rain showers lowering vsbys.

Saturday night...Moderate confidence. May see some minimal
improvement during the overnight hours, however low CIGS remain an
issue, at least at MVFR.

KBOS TAF...High confidence in trends, moderate confidence in
timing.

KBDL TAF...High confidence in trends, moderate confidence in
timing.

Outlook /Sunday through Wednesday/...

Sunday...Moderate confidence. MVFR/IFR cigs and vsbys in showers and
fog. Diminishing northeast flow.

Monday-Tuesday... Low confidence. VFR with areas of MVFR in
scattered showers.

Wednesday...Moderate confidence. VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

High confidence.

Replaced Gale Warning for the RI coastal sounds with Small Craft
Advisories. Will likely be able to drop Gale Warning for the
southern MA outer coastal waters by midnight. Will continue to
monitor. Small Craft Advisories continue across all other waters.

It will likely take until into Sunday for seas to drop below 5 ft
as they peak near 11 ft on the SE waters this evening.

Outlook /Sunday through Wednesday/...

Diminishing Northeast wind Sunday and Monday with gusts 20 knots or
less. Northeast winds increase again Tuesday and Wednesday on the
Southern and Southeast waters with frequent gusts 20-25 knots.
Seas 5-6 feet on the eastern waters Sunday but diminishing. Seas
build again Tuesday and Wednesday with 5-7 foot seas on the outer
waters. Small Craft Advisory will be needed for much of this time
period.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 5 PM EDT Saturday for ANZ232.
     Small Craft Advisory until noon EDT Saturday for ANZ233-234.
     Small Craft Advisory until 8 PM EDT Saturday for ANZ230-231-
     235-237.
     Small Craft Advisory until 11 AM EDT Saturday for ANZ236.
     Small Craft Advisory until 8 AM EDT Sunday for ANZ250-251-254.
     Gale Warning until midnight EDT tonight for ANZ255.
     Gale Warning until 5 AM EDT Saturday for ANZ256.

&&

SYNOPSIS...WTB/Doody
NEAR TERM...WTB/Belk/Doody
SHORT TERM...Doody
LONG TERM...WTB
AVIATION...WTB/Doody
MARINE...WTB/Doody
Hazardous weather outlook, Sep 30, 3:04 PM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
404 PM EDT FRI SEP 30 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-012015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
404 PM EDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ255-012015-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
404 PM EDT FRI SEP 30 2016

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>234-236-250-251-254-012015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-NARRAGANSETT BAY-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
404 PM EDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ256-012015-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
404 PM EDT FRI SEP 30 2016

...GALE WARNING IN EFFECT UNTIL 5 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ235-237-012015-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
404 PM EDT FRI SEP 30 2016

...GALE WARNING IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Eastern Franklin

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Eastern Franklin forecast zone
Reported by
Drought Monitor
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

The U.S. Drought Monitor had a Severe (D2) to Extreme Drought (D3) designation for eastern Franklin County through the month of October. The D3 area extended from Leverett to Orange.

Drought, Northern Worcester

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Northern Worcester forecast zone
Reported by
Drought Monitor
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Extreme Drought (D3) designation in northern Worcester County through the month of October.

Drought, Western Middlesex

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Western Middlesex forecast zone
Reported by
Drought Monitor
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Extreme Drought (D3) designation in western Middlesex County through the month of October.

Drought, Western Essex

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Western Essex forecast zone
Reported by
Drought Monitor
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Extreme Drought (D3) designation in western Essex County through the month of October.

Drought, Eastern Essex

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Eastern Essex forecast zone
Reported by
Drought Monitor
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Extreme Drought (D3) designation in eastern Essex County through the month of October.

Drought, Western Hampshire

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Western Hampshire forecast zone
Reported by
Drought Monitor
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed much of western Hampshire County in an Extreme Drought (D3) designation through the month of October. The exception was the Worthington to Plainfield area, which was under a Severe Drought (D2) designation through October.

Drought, Western Hampden

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Western Hampden forecast zone
Reported by
Drought Monitor
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in western Hampden County through the month of October.

Drought, Eastern Hampshire

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Eastern Hampshire forecast zone
Reported by
Drought Monitor
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Extreme Drought (D3) designation in eastern Hampshire County through the month of October. The exception was the southeastern portion of the area extending from South Hadley to Ware, which was under a Severe Drought (D2) designation lasted through the month.

Drought, Eastern Hampden

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Eastern Hampden forecast zone
Reported by
Drought Monitor
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in eastern Hampden County through the month of October.

Drought, Southern Worcester

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Southern Worcester forecast zone
Reported by
Drought Monitor
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation for most of southern Worcester County through the month of October. However a small portion of the northern portion of this zone... in the Northborough/Southborough area, was place in an Extreme Drought (D3) designation.

Drought, Western Franklin

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Western Franklin forecast zone
Reported by
Drought Monitor
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in most of western Franklin County through the month of October. A small portion of western Franklin County immediately adjacent to the New Hampshire state line was under a Moderate Drought (D1) designation.

Drought, Western Norfolk

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Western Norfolk forecast zone
Reported by
Drought Monitor
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed western Norfolk County in an Extreme Drought (D3) category through the month of October. The extreme southern portion of the area, from Plainville to South Weymouth, improved to Severe Drought (D2) designation from October 11 through the end of the month.

Drought, Southeast Middlesex

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Southeast Middlesex forecast zone
Reported by
Drought Monitor
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed southeast Middlesex County in an Extreme Drought (D3) designation through the month of October.

Drought, Suffolk

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Suffolk forecast zone
Reported by
Drought Monitor
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Suffolk County in an Extreme Drought (D3) designation through the month of October.

Drought, Eastern Norfolk

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Eastern Norfolk forecast zone
Reported by
Drought Monitor
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed eastern Norfolk County in an Extreme Drought (D3) designation through the month of October.

Drought, Northern Bristol

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Northern Bristol forecast zone
Reported by
Drought Monitor
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed northern Bristol County in an Extreme Drought (D3) designation at the beginning of October. Then from October 11 through the end of the month, the area was placed in a Severe Drought (D2) designation.

Drought, Western Plymouth

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Western Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed western Plymouth County in an Extreme Drought (D3) designation at the beginning of October. From October 11 through the end of the month, western Plymouth County was under a Severe Drought designation.

Drought, Eastern Plymouth

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Eastern Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed eastern Plymouth County in an Extreme Drought (D3) designation at the beginning of October. Then from October 11 through the end of the month, eastern Plymouth County was under a Severe Drought (D2) designation.

Drought, Southern Bristol

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Southern Bristol forecast zone
Reported by
Drought Monitor
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed the majority of southern Bristol County in a Severe Drought (D2) designation through the month of October. However, the eastern portion of the area from Assonet to New Bedford was under a D3 designation from October 1 to 11.

Drought, Southern Plymouth

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Southern Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed southern Plymouth County in an Extreme Drought (D3) designation at the beginning of October. Then from October 11 through the end of the month, southern Plymouth County was in a Severe Drought (D2) designation.

Drought, Barnstable

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Barnstable forecast zone
Reported by
Drought Monitor
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Barnstable County in a Severe Drought (D2) designation at the beginning of October. A small portion of the upper Cape, near the Cape Cod Canal, was placed in an Extreme Drought (D3) designation. Then from October 11 through the end of October, a small portion of the upper Cape near the Cape Cod Canal was placed in a Severe Drought (D2) designation, while the remainder of Cape Cod was placed in a Moderate Drought (D1) designation.

Drought, Dukes

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Dukes forecast zone
Reported by
Drought Monitor
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued a Severe Drought (D2) designation for Dukes County through October 11. The designation was then reduced to Abnormally Dry (D0) through the end of the month.

Drought, Northwest Middlesex County

When
October 1, 12:00 AM EST to October 31, 12:00 AM EST
Where
Northwest Middlesex County forecast zone
Reported by
Drought Monitor
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed northwest Middlesex County in an Extreme Drought (D3) designation through the month of October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663465, 663467, 663468, 663469, 663470, 663471, 663473, 663474, 663476, 663477, 663878, 663886, 663888, 663889, 663890, 663892, 663893, 663894, 663895, 663899, 663900, 663902, 666224.